Alert archive / North Carolina / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 67, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 17, 2018, 2:59 PM EDT for Stokes County, Surry County, North Carolina. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 17, 2018, 2:59 PM EDT (18:59 UTC)
- Expired
- Jun 17, 2018, 3:45 PM EDT
- In force
- 46 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Stokes County, NC, Surry County, NC
The radar
The Roanoke radar (KFCX), 60 km from the middle of the area, began a volume at 19:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.0 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 605 J/kg
- Mixed-layer CIN
- -125 J/kg
- Mixed-layer LCL
- 1289 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- 45 m²/s²
- 0-3 km storm-relative helicity
- 67 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
250
WUUS51 KRNK 171859
SVRRNK
NCC169-171-171945-
/O.NEW.KRNK.SV.W.0067.180617T1859Z-180617T1945Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service BLACKSBURG VA
259 PM EDT SUN JUN 17 2018
The National Weather Service in BLACKSBURG has issued a
* Severe Thunderstorm Warning for...
Northeastern Surry County in northwestern North Carolina...
Northwestern Stokes County in north central North Carolina...
* Until 345 PM EDT
* At 259 PM EDT, a severe thunderstorm was located over Francisco,
and is nearly stationary.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Francisco...
Woodville...
Collinstown...
and Westfield.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds, as well as
deadly cloud to ground lightning. For your safety, move to an
interior room on the lowest floor of a sturdy building. Stay away
from windows.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
&&
LAT...LON 3646 8049 3654 8052 3655 8052 3654 8030
3652 8029 3646 8031 3641 8037
TIME...MOT...LOC 1859Z 024DEG 3KT 3649 8041
HAIL...1.00IN
WIND...60MPH
$$
RAB2 follow-up statements
334
WWUS51 KRNK 171932
SVSRNK
Severe Weather Statement
National Weather Service BLACKSBURG VA
332 PM EDT SUN JUN 17 2018
NCC169-171-171945-
/O.CON.KRNK.SV.W.0067.000000T0000Z-180617T1945Z/
Surry NC-Stokes NC-
332 PM EDT SUN JUN 17 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM EDT
FOR EXTREME NORTHEASTERN SURRY AND EXTREME NORTHWESTERN STOKES
COUNTIES UNTIL 345 PM EDT...
At 331 PM EDT, a severe thunderstorm was located just east of
Westfield, and is nearly stationary.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Francisco...
Woodville...
and Westfield.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for DAMAGING WINDS, as well as deadly cloud to
ground lightning. For your safety, move to an interior room on the
lowest floor of a sturdy building. Stay away from windows.
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
&&
LAT...LON 3651 8051 3653 8049 3653 8042 3650 8037
3646 8035 3641 8037 3646 8049
TIME...MOT...LOC 1931Z 024DEG 3KT 3647 8042
HAIL...<.75IN
WIND...60MPH
$$
RAB797
WWUS51 KRNK 171942
SVSRNK
Severe Weather Statement
National Weather Service BLACKSBURG VA
342 PM EDT SUN JUN 17 2018
NCC169-171-171952-
/O.EXP.KRNK.SV.W.0067.000000T0000Z-180617T1945Z/
Surry NC-Stokes NC-
342 PM EDT SUN JUN 17 2018
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN SURRY AND
NORTHWESTERN STOKES COUNTIES WILL EXPIRE AT 345 PM
EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
LAT...LON 3651 8051 3653 8049 3653 8042 3650 8037
3646 8035 3641 8037 3646 8049
TIME...MOT...LOC 1942Z 024DEG 3KT 3647 8042
$$
RABWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 2:38 PM EDT, 21 minutes earlier.
Area forecast discussion, Jun 17, 2:38 PM EDT, 21 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
238 PM EDT Sun Jun 17 2018
.SYNOPSIS...
Upper level ridging will continue to build into the area
through early next week bringing a period of mainly dry but hot
weather into Tuesday. A frontal boundary approaches from the
north by midweek resulting in better chances for showers and
storms Wednesday and Thursday.
&&
.NEAR TERM /THROUGH MONDAY/...
As of 215 PM EDT Sunday...
Mid level wave over eastern West Va will continue to slide southeast
passing just east of the mountains this evening. Models continue to
show a spread in convection from the Blue Ridge east into early this
evening but overall mostly isolated coverage until things perhaps
become more organized to the southeast of the region by early tonight.
Thus maintaining low pops into this evening with best chances piedmont
and southern Blue Ridge espcly the NC mountains where ongoing instability
remains highest.
Wave exits overnight allowing upper ridging to edge a bit eastward as
500 mb heights build east behind the exiting shortwave. This should
allow any ongoing isolated convection to fade overnight with patchy fog
and perhaps some low clouds espcly east where any showers occurred.
Otherwise mainly clear but quite muggy with lows even milder than
last night per mid/upper 60s mountains to around 70 east.
Mid/upper ridge strengthens over the area on Monday with any added
shortwave energy riding in from the northwest quite weak and farther
east than today. Also seeing some slight warming/drying aloft as
subsidence looks stronger despite quite a moist low level environment
characterized by high instability under weak flow aloft. Latest
guidance also showing less convection given limited focus with main
coverage driven by orographics and differential heating per weak
west/northwest boundary layer flow. This supports mainly isolated
convection at best mountains, espcly Blue Ridge, so running with spotty
20/30 pops and mainly sunny elsewhere. Heat and humidity the main
concerns with highs likely reaching the mid 90s piedmont and 85-90
elsewhere outside of the higher elevations. However again appears that
weak downsloping may be enough to keep dewpoints in check with
subsequent heat index values below 105. Thus opting to hold off on
hoisting heat advisory headlines out east for now while maintaining
mention in the HWO.
&&
.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/...
As of 200 PM EDT Sunday...
A very warm upper ridge will be over the southeastern US on Tuesday.
Light southwest flow at the surface will help pump moisture into the
Appalachians and central mid Atlantic region. This will result in
hot and humid conditions with high heat index values. High
temperatures Tuesday will be in the mid to upper 90s east of the
Blue Ridge with heat index values over 100. Highs west of the Ridge
will generally be in the mid to upper 80s with heat index values in
the mid 80s to lower 90s.
Convection Tuesday afternoon and evening will primarily be over the
mountains and driven by differential heating, but short-lived with a
mid-level ridge also over the region. A few storms maybe able to
produce damaging winds as they decay during the evening. There is a
chance outflow driven thunderstorms could track across a line north
of Lewisburg WV to Lynchburg VA as a wave moves along a stalled
boundary along the Mason-Dixon line. Models have a wave tracking
from Cincinnati to Pittsburgh in the afternoon, then diving south
towards Richmond and Norfolk in the evening.
The upper level ridge sinks south on Wednesday which could send a
cold front from the Great Lakes towards the region Wednesday
afternoon and night. Both the GFS and ECM have a wave taking a
similar track to the one Tuesday, from Cincinnati to Pittsburgh then
diving south towards Richmond and Norfolk. This again will leave the
area in a mostly differential heating driven storms environment
confined mainly to the mountains with outflow driven storms along a
line north of Lewisburg WV to Lynchburg VA. The only difference
noted for Wednesday will be more areal coverage of storms across the
mountains.
High temperatures Wednesday may be slightly cooler with debris
clouds hang over the area, but it will still be warm and humid.
Highs Wednesday will be in the lower to mid 90s east of the Blue
Ridge with heat index values near 100. Highs west of the Ridge will
generally be in the mid to upper 80s with heat index values in the
mid 80s to lower 90s.
&&
.LONG TERM /THURSDAY THROUGH SUNDAY/...
As of 200 PM EDT Sunday...
Model uncertainty leads to a low confidence in the long-term
forecast. The main difference with the GFS and the ECM is timing
with the GFS being a day faster than the ECM. This will affect
temperatures and when/if strong to severe weather will come across
the area.
The GFS sends a cold front into the area, stalling it from Lewisburg
WV to Danville VA by Thursday morning. A wave coming around the
upper level ridge, now over the Florida Panhandle, tracks along the
front and brings the chance for strong thunderstorms from Bluefield
WV to Raleigh NC south Thursday afternoon and night. Following this
convection, the front sinks south into North Carolina with a weak
insitu wedge over the area Friday. The GFS breaks the wedge on
Saturday with a weak frontal passage Saturday night.
The ECM keeps the front to our north Thursday with a wave tracking
from Pittsburgh PA to Norfolk VA. The ECM has this front bisecting
the area Friday with strong convection from Bluefield WV to Raleigh
NC Friday afternoon and night. The ECM also has a tropical system
off the Texas coast Thursday, which may strengthen the ridge
allowing for the delay in bringing the front into the region. The
ECM has an insitu wedge over the region Saturday eroding it with a
frontal passage on Sunday.
&&
.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
As of 1230 PM EDT Sunday...
Weakening complex of showers just north of KLWB will continue to
slide along the Interstate 64 corridor near KHSP over the next
hour before fading. However expecting added at least isolated
showers and storms to redevelop south of the associated residual
cloud canopy with perhaps some of this coverage affecting KLYH
by mid afternoon and south to KDAN by late in the day. Therefore
may include a VCSH/VCTS mention at these sites. Also cant
totally rule out an isolated shower popping up around KLWB/KROA
but wont include anything more than broken VFR cigs there
through early this evening. Otherwise VFR outside of any
convection into early tonight. Winds should be light but gusty
from the north and west near any showers or storms.
After midnight, should see less clouds, increased humidity and
calm winds. Appears fog will form in the valleys, and maintained
MVFR at all but KROA/KBLF, with IFR at KLWB.
High pressure will continue to strengthen over the region early
next week with overall VFR conditions remaining in place
Monday into Monday night with convection quite isolated at best.
Confidence is medium on fog formation, but low for how low
visibilities drop.
.Extended Aviation Discussion...
High pressure looks to maintain control now into Tuesday with
most showers and storms staying just north and west of the
region until perhaps Tuesday evening or night. An approaching
cold front from the northwest may finally erode the ridge enough
to allow for better coverage of convection across the north on
Wednesday and over the southern and western sections into
Thursday. Otherwise overall VFR expected outside any storms.
Likely to see a continuation of late night visibility
restrictions due to fog across the mountain valleys impacting
locations like KLWB/KBCB, but for only a few hours around
daybreak each morning next week.
&&
.CLIMATE...
As of 200 PM EDT Saturday...
Record Highs Record warm Mins
June 17
Bluefield WV 92 in 1952 62 in 2003
Danville VA 99 in 1981 62 in 1965
Lynchburg VA 96 in 1944 73 in 1939
Roanoke VA 96 in 1944 74 in 1912
Blacksburg VA 88 in 1994 67 in 2015
June 18
Bluefield WV 92 in 1944 60 in 1927
Danville VA 98 in 1944 69 in 1979
Lynchburg VA 96 in 1944 71 in 1925
Roanoke VA 97 in 1925 73 in 1921
Blacksburg VA 88 in 2014 65 in 2004
June 19
Bluefield WV 91 in 1905 66 in 1920
Danville VA 102 in 1944 70 in 1968
Lynchburg VA 97 in 1944 73 in 1925
Roanoke VA 97 in 1944 73 in 2014
Blacksburg VA 89 in 1984 65 in 2015
June 20
Bluefield WV 91 in 1952 57 in 1920
Danville VA 102 in 1933 65 in 1956
Lynchburg VA 99 in 1964 74 in 1924
Roanoke VA 101 in 1931 76 in 2009
Blacksburg VA 90 in 1994 68 in 2009
&&
.EQUIPMENT...
As of 215 PM EDT Thursday...
The NOAA weather radio transmitter in Hinton, West Virginia that
is WXM72 and broadcasting at a frequency of 162.425 MHz is off
the air. Parts are on order to repair the transmitter, but there
is no known time of restoration. We apologize for any
inconvenience.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.
&&
SYNOPSIS...JH
NEAR TERM...JH
SHORT TERM...RCS
LONG TERM...RCS
AVIATION...JH/WP
CLIMATE...RCS
EQUIPMENT...DSHazardous weather outlook, Jun 17, 9:03 AM EDT, 5 hours 56 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Blacksburg VA 903 AM EDT Sun Jun 17 2018 NCZ001>003-018-019-VAZ007-009>020-022>024-032-WVZ042>044-507-508- 181315- Ashe-Alleghany NC-Surry-Watauga-Wilkes-Tazewell-Smyth-Bland-Giles- Wythe-Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA- Bath-Roanoke-Botetourt-Rockbridge-Patrick-Mercer-Summers-Monroe- Eastern Greenbrier-Western Greenbrier- 903 AM EDT Sun Jun 17 2018 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...Today and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Monday through Saturday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ004>006-020-VAZ033>035-043>047-058-059-181315- Stokes-Rockingham-Caswell-Yadkin-Franklin-Bedford-Amherst-Henry- Pittsylvania-Campbell-Appomattox-Buckingham-Halifax-Charlotte- 903 AM EDT Sun Jun 17 2018 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia and west central Virginia. .DAY ONE...Today and tonight. Strong to isolated severe thunderstorms containing locally damaging winds will be possible this afternoon into early this evening. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Hot weather is expected Monday through Wednesday. Heat index values above 100 degrees are likely during the afternoon each day, with parts of the piedmont exceeding 105 degrees possibly Tuesday and Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jun 17, 2:28 PM EDT, 31 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
228 PM EDT SUN JUN 17 2018
NCZ018-019-171930-
Wilkes-Watauga-
228 PM EDT SUN JUN 17 2018
...STRONG THUNDERSTORMS WERE DEVELOPING FROM BEECH MOUNTAIN...TO
BOONE...TO WILL AFFECT CENTRAL WILKES AND SOUTHERN WATAUGA
COUNTIES...
Until 330 PM EDT
At 226 PM EDT, strong thunderstorms were DEVELOPING FROM BEECH
MOUNTAIN...TO BOONE...TO ABSHERS...Moving northeast at 20 mph.
Pea size hail is possible with thESE stormS...ALONG WITH LOCALLY
VERY HEAVY RAINFALL.
Locations impacted include...
Boone...
Blowing Rock...
Traphill...
Foscoe...
and Deep Gap.
This includes The following Location Appalachian State University.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3619 8185 3630 8159 3627 8157 3624 8148
3629 8141 3629 8137 3637 8136 3637 8132
3636 8126 3640 8119 3643 8117 3642 8113
3643 8108 3637 8102 3637 8098 3640 8097
3634 8089 3609 8147 3612 8155 3611 8181
TIME...MOT...LOC 1826Z 229DEG 18KT 3615 8170
RABSpecial weather statement, Jun 17, 2:36 PM EDT, 23 minutes before
Special Weather Statement...Corrected
National Weather Service Blacksburg VA
236 PM EDT SUN JUN 17 2018
NCZ018-019-171930-
Wilkes-Watauga-
236 PM EDT SUN JUN 17 2018
...STRONG THUNDERSTORMS WERE DEVELOPING ACROSS EASTERN WATAUGA AND
WESTERN WILKES COUNTY...
Until 330 PM EDT
At 226 PM EDT, strong thunderstorms were developing from Beech
Mountain, to Boone, to Abshers, moving northeast at 20 mph.
Pea size hail is possible with these storms, along with locally very
heavy rainfall.
Locations impacted include...
Boone...
Blowing Rock...
Traphill...
Foscoe...
and Deep Gap.
This includes The following Location Appalachian State University.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3619 8185 3630 8159 3627 8157 3624 8148
3629 8141 3629 8137 3637 8136 3637 8132
3636 8126 3640 8119 3643 8117 3642 8113
3643 8108 3637 8102 3637 8098 3640 8097
3634 8089 3609 8147 3612 8155 3611 8181
TIME...MOT...LOC 1826Z 229DEG 18KT 3615 8170
RABSpecial weather statement, Jun 17, 2:40 PM EDT, 19 minutes before
Special Weather Statement National Weather Service BLACKSBURG VA 240 PM EDT SUN JUN 17 2018 NCZ003-004-VAZ032-171945- Stokes-Surry-Patrick- 240 PM EDT SUN JUN 17 2018 ...STRONG THUNDERSTORM WILL AFFECT NORTHWEST STOKES...NORTHEAST SURRY...AND SOUTHWEST PATRICK COUNTIES UNTIL 345 PM EDT... At 238 PM EDT, a strong thunderstorm had developed just northwest of Francisco. The storm is drifting very slowly northwest. Winds in excess of 30 mph and pea size hail are possible with this storm. Very heavy rainfall and frequent lightning can also be expected. Locations impacted include... Mount Airy... Flat Rock... Francisco... Woodville... and Collinstown. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 3653 8026 3640 8038 3649 8062 3669 8041 TIME...MOT...LOC 1838Z 130DEG 2KT 3652 8039 RAB
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 17, 2:28 PM EDT | Special Weather Statement | RNK | Watauga | 62 min |
| Jun 17, 2:36 PM EDT | Special Weather Statement | RNK | Watauga | 54 min |
| Jun 17, 3:55 PM EDT | Special Weather Statement | RNK | Wilkes | 35 min |
| Jun 17, 4:17 PM EDT | Special Weather Statement | RNK | Ashe | 28 min |
| Jun 17, 4:53 PM EDT | Areal Flood Advisory | RNK | Ashe | 112 min |
| Jun 17, 5:14 PM EDT | Special Weather Statement | RNK | Ashe | 61 min |
| Jun 17, 5:20 PM EDT | Special Weather Statement | RNK | Surry | 40 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.